Alert archive / Michigan / Winter Storm Warnings in 2018

Winter Storm Warning 1, NWS Gaylord, MI

January 22, 2018Cheboygan County, Emmet County, Michigan

NWS Gaylord, MI issued this winter storm warning at Jan 22, 2018, 9:12 PM EST for Cheboygan County, Emmet County, Michigan. It was in force for 13 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 22, 2018, 9:12 PM EST (02:12 UTC)
Expired
Jan 23, 2018, 10:01 AM EST
In force
13 hr
Issued by
NWS Gaylord, MI

Counties Cheboygan County, MI, Emmet County, MI

The radar

The NCL Michigan radar (KAPX), 69 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 11:27 PM ESTFREEZING RAIN 0.1Levering, MI
Jan 23, 12:01 AM ESTFREEZING RAIN 0.31 Sse Petoskey, MI
Jan 23, 7:55 AM ESTSNOW 31 Wnw Cheboygan, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 2.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2018-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2018-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 473 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
410 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
473 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WWUS43 KAPX 230212
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
912 PM EST Mon Jan 22 2018


MIZ016-017-231000-
/O.UPG.KAPX.WW.Y.0005.000000T0000Z-180123T1000Z/
/O.NEW.KAPX.WS.W.0001.180123T0212Z-180123T1000Z/
Emmet-Cheboygan-
Including the cities of Petoskey and Cheboygan
912 PM EST Mon Jan 22 2018

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST TUESDAY...

* WHAT...Heavy mixed precipitation and freezing rain occurring. 
  Plan on difficult travel conditions. Total ice accumulations of 
  between one quarter and one half of an inch are expected. 
  Additional snow accumulations of up to one inch are expected.

* WHERE...Emmet and Cheboygan Counties.

* WHEN...Until 5 AM EST Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice are occurring. This will make travel very hazardous or
impossible.

$$

MIZ008-015-231000-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-180123T1000Z/
Chippewa-Mackinac-
Including the cities of Sault Ste. Marie and St. Ignace
912 PM EST Mon Jan 22 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
TUESDAY...

* WHAT...Mixed precipitation occurring. The ice will result in 
  difficult travel conditions. Additional snow accumulations of 1 
  to 3 inches and ice accumulations of up to one tenth of an inch 
  are expected.

* WHERE...Chippewa and Mackinac Counties.

* WHEN...Until 5 AM EST Tuesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities, and use caution while
driving.

$$

MIZ018-019-021>024-231000-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-180123T1000Z/
Presque Isle-Charlevoix-Antrim-Otsego-Montmorency-Alpena-
Including the cities of Rogers City, Charlevoix, Mancelona, 
Gaylord, Atlanta, and Alpena
912 PM EST Mon Jan 22 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
TUESDAY...

* WHAT...Freezing rain occurring. The ice will result in 
  difficult travel conditions. Additional ice accumulations of 
  up to one tenth of an inch are expected.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...Until 5 AM EST Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Be prepared for slippery roads.
Slow down and use caution while driving.

$$

JZ

http://www.weather.gov/apx
2 follow-up statements
782 
WWUS43 KAPX 230813
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
313 AM EST Tue Jan 23 2018

MIZ016-017-231615-
/O.EXT.KAPX.WS.W.0001.000000T0000Z-180123T1700Z/
Emmet-Cheboygan-
Including the cities of Petoskey and Cheboygan
313 AM EST Tue Jan 23 2018

...WINTER STORM WARNING NOW IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Mixed precipitation occurring. Plan on difficult travel
  conditions, including during the morning commute. Additional
  snow accumulations of up to one inch and additional ice 
  accumulations of a light glaze are expected.

* WHERE...Emmet and Cheboygan Counties.

* WHEN...Until noon EST today.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice are occurring. This will make travel very hazardous or
impossible.

$$

MIZ018-019-021>024-231615-
/O.EXT.KAPX.WW.Y.0005.000000T0000Z-180123T1700Z/
Presque Isle-Charlevoix-Antrim-Otsego-Montmorency-Alpena-
Including the cities of Rogers City, Charlevoix, Mancelona, 
Gaylord, Atlanta, and Alpena
313 AM EST Tue Jan 23 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Mixed precipitation occurring. Plan on slippery road
  conditions, including during the morning commute. Additional
  snow accumulations of up to two inches and additional ice 
  accumulations of a light glaze are expected.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...Until noon EST today.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities, and use caution while
driving.

$$

MIZ008-015-231000-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-180123T1000Z/
Chippewa-Mackinac-
Including the cities of Sault Ste. Marie and St. Ignace
313 AM EST Tue Jan 23 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST EARLY
THIS MORNING...

* WHAT...Mixed precipitation occurring. Plan on slippery road
  conditions, including during the morning commute. Additional
  snow accumulations of up to one inch and additional ice 
  accumulations of a light glaze are expected.

* WHERE...Chippewa and Mackinac Counties.

* WHEN...Until 5 AM EST early this morning.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities, and use caution while
driving.

$$

http://www.weather.gov/apx
646 
WWUS43 KAPX 231501
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
1001 AM EST Tue Jan 23 2018

MIZ016-017-231615-
/O.CAN.KAPX.WS.W.0001.000000T0000Z-180123T1700Z/
Emmet-Cheboygan-
Including the cities of Petoskey and Cheboygan
1001 AM EST Tue Jan 23 2018

...WINTER STORM WARNING IS CANCELLED...

Precipitation has moved out of the area so the warning has been
cancelled. 

$$

MIZ018-019-021-231615-
/O.CAN.KAPX.WW.Y.0005.000000T0000Z-180123T1700Z/
Presque Isle-Charlevoix-Antrim-
Including the cities of Rogers City, Charlevoix, and Mancelona
1001 AM EST Tue Jan 23 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

Precipitation has moved out of the area so the advisory has been 
cancelled. 

$$

MIZ022>024-231700-
/O.CON.KAPX.WW.Y.0005.000000T0000Z-180123T1700Z/
Otsego-Montmorency-Alpena-
Including the cities of Gaylord, Atlanta, and Alpena
1001 AM EST Tue Jan 23 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST
TODAY...

* WHAT...Snow occurring. Plan on slippery road conditions. 
  Additional snow accumulations of up to two inches are expected.

* WHERE...Otsego, Montmorency and Alpena Counties.

* WHEN...Until noon EST today.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for icy and snow
covered roads and limited visibilities, and use caution while 
driving.

$$

http://www.weather.gov/apx

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter storm warning went out at Jan 22, 7:01 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 22, 7:01 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
701 PM EST Mon Jan 22 2018

.NEAR TERM...(Tonight through Tuesday)
Issued at 337 PM EST Mon Jan 22 2018

Stacked low pressure now in Iowa this afternoon with the warm
front still making some progress north from srn lower Michigan.
The deepest moisture and strongest forcing, driven primarily by
WAA and upper divergence, was pressing through far nrn lower
Michigan and into eastern upper. Moderate to heavy snows were
ongoing in this area while freezing rain/sleet were falling just
to the south of there underneath the elevated above freezing
layer. In areas further south of there, the influx of warmer air
was changing things over to rain with precipitation intensity
lessening as deeper moisture is starting to strip due to the onset
of dry-slotting.

The low pressure will continue a track to the ENE and cross nrn
Michigan into Tuesday morning, with the deeper moisture in
deformation on the backside of the system wrapping into the region
while cold advection ensues. The strong forcing currently pushing
through far nrn lower and eastern upper will likely shift north of
these areas, but some moderate precipitation rates are likely to
continue at times across eastern upper as they will be closer to
the better forcing and deeper moisture. In nrn lower, moisture
remains more stripped out aloft and periods of drizzle and
freezing drizzle (across the far nrn lower and far NW lower) will
be more common as the depth of the low level moisture is all under
-10C for much of the night. As the low pressure crosses late
tonight into tomorrow morning, the winds turn more northerly and
begin drawing colder air into nrn Michigan and shoves the elevated
warm nose off to the east. This process will gradually change
precipitation to a period of just snow, which will bring some
light accumulations of snow, maybe 1 or 2 inches across mainly nrn
lower. Tuesday afternoon things will start to dry out enough to
where precipitation ends from west to east, with the exception of
N/NNW flow regimes, as instability grows over Lakes Superior and
Michigan. Only a small/slight chance as the depth of the
instability and moisture is very shallow.

Lows tonight in cold advection, falling into the teens in eastern
upper, while areas closer to Saginaw Bay ("warmest" air) will hold
in the lower and middle 30s. Temperatures keep falling through
Tuesday, into the 10 to 15F range in eastern upper to the lower
20s near Saginaw Bay.

&&

.SHORT TERM...(Tuesday night through Thursday)
Issued at 337 PM EST Mon Jan 22 2018

...Short LES Period, then Quiet Through Thursday...

High Impact Weather Potential...Minimal

Pattern Synopsis/Forecast...The sfc low moves into southern Quebec
by 00z/Wed, and continues to move to the NE into the Canadian
Maritimes. This leaves the Upper Great Lakes in a north flow pattern
for the evening of Tuesday (00z/Wed-06z/Wed). 850 mb temperatures
fall to around -10c with the water temperatures in Lakes  Superior
and Michigan around +2c to +3c We will be marginal for lake snow but
it is possible, so have some pops in for the early part of evening,
but dry things out as the winds continue to move and the
temperatures warm a degree or two, and the 850-700 mb layer RH
remains below 40%. So will expect that the snow will taper off, to
at most flurries, and keep Wednesday dry. Wednesday evening, only
the GFS has any chance of snow, with all of the other models
considerably warmer at 850 mb  with the WNW flow. If anything fell
it would be minor, but will leave Wednesday night dry. Subsidence
fights the warm front, and 850 mb moisture. The models skew toward
the low to mid-level moisture being clouds keeping the region dry.
So will keep the day dry.

Primary Forecast concerns...Issues are the LES, not that it could be
more, but that it will be less. It seems that the pattern is not
cold enough, for a lot of instability over the lakes for LES.
Otherwise, as the "Warm front" moves through, the enhancement may
actually get something going, but with the consensus of the models
(GFS/ECMWF/NAM/SREF) going dry as the front moves through, will keep
it dry as well.

.LONG TERM...(Thursday night through Monday)
Issued at 337 PM EST Mon Jan 22 2018

As high pressure moves to our east, a brief period of warm advection
will bring above normal temperatures over the weekend. A cold front
attendant to low pressure passing to our north could bring some
precipitation over the weekend, with temperatures supporting rain or
a wintry mix during warmer afternoon hours. Cold air filtering in
behind that front will bring some lake effect chances as we begin
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 700 PM EST Mon Jan 22 2018

Wintry mix to diminish and eventually end on Tuesday.

Mature surface low is in ne IL this evening, and will cross lower
MI tonight. Widespread IFR to at times LIFR conditions this
evening, with fzra/sn at PLN and rain elsewhere. Precip will mix
with and turn back over to fzra/sn at all the TAF sites
overnight. Those will diminish to shsn on Tuesday, and eventually
end, with MVFR cigs lingering.

Gusty east winds will back to the north late tonight thru Tuesday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 5 AM EST Tuesday for MIZ008-
015>019-021>024.

&&

NEAR TERM...SMD
SHORT TERM...JL
LONG TERM...AM
AVIATION...JZ
Hazardous weather outlook, Jan 22, 5:29 PM EST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
529 PM EST Mon Jan 22 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-232100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
529 PM EST Mon Jan 22 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...This afternoon and tonight.

A wintry mix of rain, snow and ice will continue into tonight as
a storm system slowly moves through the Great Lakes. Significant
snow accumulations will occur mainly north of M-68 in northern
lower Michigan, and especially across eastern upper Michigan.
Additional ice accumulations are expected across the region.
Please see the latest winter weather advisories and forecasts for
further details.

Colder air will enter the region tonight. Where temperatures fall
back below freezing, ice will develop on untreated roadways.

Ice jam flooding remains possible on area rivers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A wintry mix of rain, snow and ice across portions of northeast
lower Michigan will quickly transition to all snow Tuesday
morning...with light additional snow accumulations. Please see
the latest winter weather advisories for further details.

Ice jam flooding remains possible on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rain, snow and ice amounts to the National Weather Service.
Reports may be made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

SMD/JZ

In the hours before

Local storm report, Jan 22, 7:25 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
725 PM EST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY SNOW       2 W SAULT STE. MARIE    46.49N 84.40W
01/22/2018  M2.9 INCH        CHIPPEWA           MI   CO-OP OBSERVER

            6 HOUR SNOWFALL TOTAL.

&&

ALM
Local storm report, Jan 22, 8:08 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
808 PM EST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     SNOW             2 N ENGADINE            46.15N 85.57W
01/22/2018  E4.0 INCH        MACKINAC           MI   PUBLIC

&&
Local storm report, Jan 22, 8:09 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
809 PM EST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     SNOW             HULBERT                 46.35N 85.15W
01/22/2018  E6.5 INCH        CHIPPEWA           MI   PUBLIC

&&

JZ
Local storm report, Jan 22, 8:10 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
810 PM EST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     SNOW             STALWART                46.10N 84.24W
01/22/2018  E3.0 INCH        CHIPPEWA           MI   PUBLIC

&&

JZ
Local storm report, Jan 22, 8:11 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
811 PM EST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     FREEZING RAIN    1 SSE PETOSKEY          45.36N 84.95W
01/22/2018  M0.22 INCH       EMMET              MI   CO-OP OBSERVER

&&

JZ

Nearby

Winter Storm Warnings in Michigan, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.